Wisconsin, 2021

Damaging Wind in Wisconsin, August 29, 2021

August 29, 2021 · NWS MPX · 1 event in 1 county or zone

Early Sunday morning, August 29th, a broken line of storms that formed across eastern Minnesota, moved across west central Wisconsin. There were several stronger cores that developed and one produced a severe wind gust at the Eau Claire, Wisconsin airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Early Sunday morning, August 29th, a broken line of storms that formed across eastern Minnesota, moved across west central Wisconsin. There were several stronger cores that developed and one produced a severe wind gust at the Eau Claire, Wisconsin airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 28, 11:43 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 28, 11:43 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1243 AM CDT Sun Aug 29 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 342 PM CDT Sat Aug 28 2021

Robust late morning convection dropped some impressive hail and
heavy rain across central Minnesota. This has taken some of the
punch out of the atmosphere and some recovery will need to happen
for this area to see another round of strong to severe storms this
evening. Further south, some overnight/early morning convection
across Iowa has robbed our instability across southern Minnesota as
more stable air has been advected northward. This prevented the late
morning Minnesota storms from expanding further southward. Still, a
few spotty pop up showers and thunderstorms have managed to develop
along an outflow boundary stalled out just northwest of the Twin
Cities metro.

Regarding chances for a second round of severe thunderstorms, things
are less certain. Our 18z sounding showed a favorable environment
with MU CAPE of over 1500 J/kg, low and mid level lapse rates of
around 7 C/km, and 0-6km shear of 35 kts. However, there is a cap in
place at the lower levels thanks to the more stable air being
advected northward. Taking a step back and looking at the bigger
picture, the main trough is still back over the western Dakotas with
the surface cold front just out ahead of it in eastern North Dakota.
A secondary surface low associated with the warm front that was the
focus for our morning convection is centered in Nebraska. Within the
last hour, storms have started firing along the triple point to the
west of Sioux Falls. Because of the morning activity, confidence has
decreased somewhat for our second round of severe weather and focus
has shifted to the heavy rain threat. In any case, we will see a
line of showers and thunderstorms to move across the CWA this
evening through the overnight hours associated with the cold front.

Behind the front, we will see a much nicer second half of
the weekend with seasonably cooler temperatures and plenty of
sunshine.

.LONG TERM...(Monday through Saturday)
Issued at 342 PM CDT Sat Aug 28 2021

For the long term, seasonably cooler temperatures will continue with
zonal flow in place for the first half of the week. We'll see
occasional shower chances increase as we head into the first few
days of meteorological fall with the highest chances coming Thursday
into Friday, but have opted to leave NBM PoPs as is until there is
higher confidence in timing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1243 AM CDT Sun Aug 29 2021

Line of storms pushing through the MSP metro and points south is
producing frequent lightning and heavy rain but winds are generally
below 20kts. This line will continue to push east into WI over the
next 2-3 hours. Behind this line, a few hours of low-end MVFR
ceilings can be expected, and a few dips into IFR are possible,
before quick clearing from west to east through sunrise. VFR
conditions through the daylight hours.

KMSP...Storms and heavy rain right now will decrease to
light/moderate rain through 08Z, then occasional MVFR ceilings
through sunrise.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind variable less than 5 kts.
Tue...VFR. Wind SE 10 kts.
Wed...VFR. Wind SW 5-10 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Dye
LONG TERM...Dye
AVIATION...DPH
Hazardous weather outlook, Aug 28, 2:38 PM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Aug 28 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Another round of rain and thunderstorms is expected this
evening and tonight with the best chances south of I-94 in
Minnesota. The primary threats with these storms will be damaging
winds and large hail with a few tornadoes also possible. In
addition, areas of heavy rain may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 28, 8:29 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
929 PM CDT Sat Aug 28 2021

MNZ074-290300-
Brown MN-
929 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southwestern Brown
County through 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comfrey, or 21 miles north of Windom, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sleepy Eye.

This includes U.S. Highway 14 between mile markers 71 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Minnesota.

&&

LAT...LON 4411 9509 4421 9512 4423 9511 4432 9469
      4411 9461
TIME...MOT...LOC 0229Z 258DEG 26KT 4416 9497

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, Aug 28, 9:02 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1002 PM CDT Sat Aug 28 2021

MNZ074-075-082-083-290345-
Brown MN-Blue Earth MN-Watonwan MN-Nicollet MN-
1002 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of Brown, northwestern
Blue Earth, northern Watonwan and central Nicollet Counties through
1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comfrey, or 21 miles northeast of Windom, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hanska, New Ulm and Courtland.

This includes U.S. Highway 14 between mile markers 86 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Minnesota.

&&

LAT...LON 4411 9486 4411 9502 4414 9504 4446 9447
      4445 9441 4412 9413 4395 9486
TIME...MOT...LOC 0302Z 247DEG 40KT 4410 9484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Aug 28, 9:52 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1052 PM CDT Sat Aug 28 2021

MNZ067-074>076-083-290445-
Le Sueur MN-Brown MN-Blue Earth MN-Sibley MN-Nicollet MN-
1052 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern Le
Sueur, eastern Sibley, east central Brown, northwestern Blue Earth
and Nicollet Counties through 1145 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Ulm, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Courtland around 1055 PM CDT.
  Lafayette around 1100 PM CDT.

Other locations in the path of this storm include Le Sueur and
Henderson.

This includes the following highways...
 U.S. Highway 14 between mile markers 96 and 120.
 U.S. Highway 169 between mile markers 64 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central, central and east central Minnesota.

&&

LAT...LON 4433 9462 4469 9404 4437 9373 4416 9446
TIME...MOT...LOC 0352Z 239DEG 35KT 4431 9442

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Aug 28, 10:28 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1128 PM CDT Sat Aug 28 2021

MNZ075>077-083-084-290515-
Le Sueur MN-Waseca MN-Blue Earth MN-Rice MN-Nicollet MN-
1128 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of Le Sueur,
northeastern Blue Earth, southwestern Rice, northern Waseca and
southeastern Nicollet Counties through 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mankato, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Madison Lake around 1135 PM CDT.
  Cleveland around 1140 PM CDT.
  Elysian around 1145 PM CDT.

Other locations in the path of this storm include Waterville,
Morristown, Warsaw and Faribault.

This includes the following highways...
 U.S. Highway 14 between mile markers 123 and 145.
 U.S. Highway 169 between mile markers 51 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

&&

LAT...LON 4423 9413 4453 9357 4420 9329 4419 9334
      4420 9340 4418 9341 4408 9402
TIME...MOT...LOC 0427Z 247DEG 39KT 4417 9394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Aug 28, 11:12 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1212 AM CDT Sun Aug 29 2021

MNC003-019-053-123-163-290645-
Hennepin-Anoka-Carver-Washington-Ramsey-
1212 AM CDT Sun Aug 29 2021

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Anoka...Carver...Washington...Ramsey...

* Until 145 AM CDT.

* At 1212 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience minor flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Maple
  Grove, Coon Rapids, Eden Prairie, Blaine, Minnetonka, Edina and St.
  Louis Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4526 9307 4498 9290 4480 9357 4508 9364

CEO
Local storm report, Aug 28, 11:57 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 AM CDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     COURTLAND               44.27N 94.34W
08/28/2021                   NICOLLET           MN   BROADCAST MEDIA

            PHOTO ON TWITTER OF A MATURE TREE DOWN.
            BROKE OFF SEVERAL FEET ABOVE ITS BASE. TIME
            ESTIMATED FROM RADAR.

&&

CEO

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
August 29, 1:21 AM CST
Where
Chippewa County, (Eau)eau Claire Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.870, -91.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971752.